From Indiana, USA:
My daughter is 7 years old. She was diagnosed with type 1 diabetes when she was 2. Her levels are constantly high (250+). My ex-wife continuously overmedicates her to compensate! For example it was 522, so she gave her 3 times the prescribed dose of insulin (Humalog) and it dropped her level down to 83 in less than two hours! What are the immediate dangers that she could face? I've heard this could cause a heart attack or stroke -- is this true?
Insulin lowers glucose. Hypoglycemia in children can cause seizures and some believe it can cause permanent brain damage.
Additional comments from Dr. Bill Quick:It's not clear to me why you feel that your daughter's care is inappropriate. I'd suggest that you ask if it would be possible for you to be present at the next office visit, and ask her diabetes team about her care plan. You may find that your worries are unnecessary, and that your ex- is really doing the best that can be done.
And stroke and heart attack are not complications to be expected in kids with diabetes whose blood sugars are bouncing, although it's true that persistently elevated sugar levels over many years is a concern that later in life a person with diabetes could be at increased risk.
Original posting 17 May 2000
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.